Using so-called ‘herbal valium’ drugs, which contain the plant aconite, could prove deadly, according to the MHRA.
The Medicines and Healthcare Products Regulatory Agency (MHRA) warned that aconite, which is also known as monkshood, is “extremely poisonous” and could cause serious or in some cases fatal illnesses to users.
Richard Woodfield, head of herbal policy at the MHRA, said it was vital people did not confuse herbal medicines and homeopathic ones.
‘Registered homeopathic products that contain aconite are considered acceptably safe as the active ingredient, aconite, is sufficiently diluted,’ he said.
‘Herbal medicines are made from plants and so can have a very significant effect on the body. In certain cases, such as with aconite, the medicine can be extremely potent. This is a classic case where ‘natural’ does not mean ‘safe’.
‘With unlicensed herbal medicines, people need to be aware that the standards vary widely and can be poor.’
The watchdog has received two reports of suspected serious side effects, with one person suffering kidney problems and another suffering dizziness and paresthesia, which is an abnormal sensation of skin numbness or tingling.
People should look out for the Traditional Herbal Registration (THR) or the product licence (PL) number on the label as a mark of authenticity, the MHRA said.